Michigan, 2014

Hail and Damaging Winds in Michigan, July 27, 2014

July 27, 2014 · NWS GRR · 20 events in 13 counties and zones

A cold front triggered development of severe thunderstorms with numerous reports of large hail and wind damage during the afternoon and early evening hours of July 27th. Hail up to two inches in diameter was reported in northern Kalamazoo county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A cold front triggered development of severe thunderstorms with numerous reports of large hail and wind damage during the afternoon and early evening hours of July 27th. Hail up to two inches in diameter was reported in northern Kalamazoo county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 27, 2:24 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 27, 2:24 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT SUN JUL 27 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 314 PM EDT SUN JUL 27 2014

A LOW PRESSURE SYSTEM WILL SETTLE IN OVER ONTARIO THIS WEEK. THIS
SYSTEM WILL ACT TO KEEP THE WEATHER COOLER THAN NORMAL FOR MUCH OF
THE REGION THIS WEEK. IN ADDITION THERE WILL BE SOME SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE DAYTIME. TEMPERATURES MAY
APPROACH MORE NORMAL VALUES FOR NEXT WEEKEND AS THIS SYSTEM IS
EXPECTED TO WEAKEN.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 314 PM EDT SUN JUL 27 2014

NO MAJOR CHANGES TO THE FORECAST. STORMS WILL PUSH THROUGH THE
REGION THIS AFTERNOON AND EVENING. AFTER MIDNIGHT IT LOOKS LIKE
THE MAIN FOCUS FOR PRECIPITATION WILL BE PUSHING EAST OF THE
REGION. LITTLE IN THE WAY OF INSTABILITY EXISTS THEN...SO I WENT
WITH MAINLY SHOWERS.

WITH COLD POOL ALOFT AND CYCLONIC UPPER FLOW WE SHOULD SEE MAINLY
AFTERNOON THUNDERSTORMS POPPING UP TUESDAY. MID LEVEL HEIGHTS FALL
DURING THE AFTERNOON AND THE FORECAST SOUNDINGS SHOW AFTERNOON
INSTABILITY. WILL KEEP THE THUNDER RISK GOING.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 314 PM EDT SUN JUL 27 2014

THE UPPER LOW PERSIST THROUGH MID WEEK. THAT COMBINED WITH DAYTIME
HEATING WILL LEAD TO MAINLY AFTERNOON INSTABILITY. I FEATURED
SCT/WDLY SCT STORMS TO START THE EXTENDED PERIOD WED AND THU. FOR
FRI AND SAT...MID LEVEL HEIGHTS RISE...SO SOMEWHAT OF A LESSER
RISK FOR STORMS THEN. OTHERWISE IT LOOKS LIKE A MAINLY COOLER THAN
NORMAL PERIOD AND UNSETTLED AT TIMES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 103 PM EDT SUN JUL 27 2014

SCATTERED TSTMS ARE EXPECTED THROUGH 22-23Z WITH MAINLY MVFR CIGS.
IF/WHEN ANY STRONGER CELLS IMPACT A TERMINAL... LOOK FOR BRIEF IFR
CONDITIONS IN HEAVY RAIN. SOME HAIL AND GUSTY WINDS ARE ALSO
POSSIBLE. A FEW RAIN SHOWERS WILL LINGER THIS EVENING... FOLLOWED BY
LOWERING CIGS FROM NORTH TO SOUTH LATER THIS EVENING. WILL GO WITH
MVFR CIGS TONIGHT ALTHOUGH IFR CIGS CANNOT BE RULED OUT. ON MONDAY
THE CIGS SHOULD GRADUALLY LIFT TO VFR LEVELS BY NOON ALTHOUGH GUSTY
NORTH SFC WINDS TO 20 KNOTS ARE LIKELY.

&&

.MARINE...
ISSUED AT 314 PM EDT SUN JUL 27 2014

WINDS BECOME NORTHERLY BEHIND THE FRONT FOR TONIGHT AND THEY WILL
INCREASE CONSIDERABLY. THAT COMBINED WITH COLD AIR ADVECTION WILL
BUILD THE WAVES TO OVER 4 FEET. WILL KEEP THE CURRENT SET OF
HEADLINES GOING.

&&

.HYDROLOGY...
ISSUED AT 314 PM EDT SUN JUL 27 2014

STORMS SHOULD KEEP MOVING ALONG THIS EVENING...SO WIDESPREAD HEAVY
BASIN RAINFALLS ARE NOT EXPECTED. LOCAL DOWNPOURS COULD LEAD TO
MORE THAN AN INCH OF RAIN IN AN HOURS TIME. THUS THE MAIN HYDRO
RISK FROM THIS SITUATION WILL BE URBAN AND POOR DRAINAGE FLOODING
THIS EVENING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT FROM MONDAY MORNING THROUGH MONDAY
     EVENING FOR MIZ037-043-050-056-064-071.

LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT TUESDAY
     FOR LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...MJS
AVIATION...MEADE
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Jul 27, 1:45 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT SUN JUL 27 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
245 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY MAINLY EAST OF A
LINE FROM NEAR CADILLAC SOUTHWARD THROUGH MUSKEGON. BY 700 PM. THE
MAIN AXIS OF STORMS SHOULD BE TRACKING EAST OF LANSING AND JACKSON.
LARGE HAIL LOOKS TO BE THE MAIN RISK WITH GREATER THAN GOLFBALL SIZE
POSSIBLE IN THE STRONGEST STORMS.  ISOLATED GUSTS OVER 60 MPH
POSSIBLE.  AN ISOLATED TORNADO COULD OCCUR.  THE MAIN STORM MOTION
WILL BE EAST AT AROUND 30 MPH. FREQUENT LIGHTNING AND BRIEF HEAVY
DOWNPOURS WILL BE POSSIBLE WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

LMZ844>849-280945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
245 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO EVEN SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY OVER
LAKE MICHIGAN. WINDS IN EXCESS OF 35 KNOTS...LARGE HAIL AND CLOUD
TO WATER LIGHTNING ARE ALL POSSIBILITIES.

WINDS AND WAVES WILL INCREASE TONIGHT BEHIND A COLD FRONTAL
PASSAGE. WAVES WILL BUILD INTO THE 4 TO 7 FOOT RANGE IN MANY AREAS
POSING A HAZARD TO SMALLER CRAFT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHERLY WINDS AND LARGE WAVES WILL CONTINUE MONDAY AND
MONDAY NIGHT POSING A HAZARD TO BOTH SWIMMERS AND BOATERS. THE
LARGEST WAVES WILL BE FOUND FROM HOLLAND SOUTH DOWN THE SHORE
WHERE WAVES MAY REACH THE 5 TO 8 FOOT RANGE AT TIMES MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

DUKE MJS

In the hours before

Local storm report, Jul 27, 1:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 PM EDT SUN JUL 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 WSW WAVERLY           42.73N 84.64W
07/27/2014  M0.25 INCH       EATON              MI   EMERGENCY MNGR

            REPORT ORIGINATED FROM THE PUBLIC AND
            RELAYED TO NWS BY EM

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jul 27, 2:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 PM EDT SUN JUL 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             PARIS                   43.77N 85.50W
07/27/2014  M0.25 INCH       MECOSTA            MI   TRAINED SPOTTER

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jul 27, 2:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT SUN JUL 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             DEWITT                  42.84N 84.58W
07/27/2014  E0.25 INCH       CLINTON            MI   BROADCAST MEDIA

            REPORT RELAYED BY MEDIA FROM THE PUBLIC

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jul 27, 2:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT SUN JUL 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             1 ENE DEWITT            42.84N 84.56W
07/27/2014  M0.75 INCH       CLINTON            MI   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED DIME SIZE HAIL
            CURRENTLY FALLING

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The radar

The Grand Rapids radar (KGRR), 83 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
July 27, 2:30 PM EST
Where
Clinton County, 0.69 mi S of East de Witt
Measured
1 in hail
Reported by
State Official
Coordinates
42.840, -84.530

One inch diameter hail was reported near DeWitt.

Hail, Clare

When
July 27, 2:35 PM EST
Where
Clare County, 0.85 mi NW of Farwell
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.840, -84.880

The public reported hail up to one and three quarters inch in diameter near Farwell.

Thunderstorm Wind, Ingham

When
July 27, 2:38 PM EST
Where
Ingham County, 1.23 mi SW of Leslie
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.440, -84.450

Multiple trees were blown down on Blackmore Road near Leslie, where a flag pole was also snapped in half.

Thunderstorm Wind, Isabella

When
July 27, 2:38 PM EST
Where
Isabella County, 4.86 mi S of Beal City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
43.600, -84.910

The Isabella county road commission reported that multiple trees were blown down on Winn road just south of M-20.

Hail, Ottawa

When
July 27, 3:03 PM EST
Where
Ottawa County, 1.38 mi S of Zeeland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.810, -86.030

An amateur radio operator reported one inch diameter hail near Zeeland.

Hail, Mecosta

When
July 27, 3:04 PM EST to 3:10 PM EST
Where
Mecosta County, 3.41 mi SE of Big Rapids
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.660, -85.440

The media reported one inch diameter hail near Big Rapids.

Thunderstorm Wind, Jackson

When
July 27, 3:05 PM EST
Where
Jackson County, 0.86 mi NW of Rives Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.390, -84.460

Numerous trees were blown down in Rives and Parma townships.

Hail, Jackson

When
July 27, 3:23 PM EST
Where
Jackson County, 1.23 mi SW of Waterloo
Measured
1 in hail
Reported by
Public
Coordinates
42.340, -84.150

The public reported one inch diameter hail near Waterloo.

Hail, Allegan

When
July 27, 3:38 PM EST
Where
Allegan County, 2.15 mi ESE of Plainwell
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.440, -85.590

A trained spotter measured golf ball sized hail near Allegan street in Cooper township.

Hail, Kalamazoo

When
July 27, 3:40 PM EST to 3:45 PM EST
Where
Kalamazoo County, 0.86 mi SW of Cooper
Measured
2 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.370, -85.580

The public reported hail up to two inches in diameter near Cooper in northern Kalamazoo county.

Hail, Allegan

When
July 27, 3:40 PM EST
Where
Allegan County, 0.51 mi W of Plainwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -85.640

A trained spotter reported one inch diameter hail near Plainwell.

Hail, Kalamazoo

When
July 27, 3:55 PM EST
Where
Kalamazoo County, 0.51 mi E of Northwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.330, -85.570

Kalamazoo county emergency management reported one inch diameter hail near Northwood.

Thunderstorm Wind, Mecosta

When
July 27, 3:55 PM EST
Where
Mecosta County, 5.23 mi SSE of Remus
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.530, -85.110

A few trees were blown down near Remus.

Hail, Gratiot

When
July 27, 4:00 PM EST
Where
Gratiot County, 1.22 mi NE of Alma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.380, -84.650

One inch diameter hail was reported by a trained spotter near Alma.

Thunderstorm Wind, Isabella

When
July 27, 4:00 PM EST
Where
Isabella County, 0.85 mi NE of Blanchard
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.530, -85.070

A couple of trees were blown down near Blanchard.

Thunderstorm Wind, Calhoun

When
July 27, 4:05 PM EST
Where
Calhoun County, 0.51 mi E of Brownlee Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.320, -85.140

The public reported that a tree and several power lines were blown down near Brownlee.

Hail, Kalamazoo

When
July 27, 4:07 PM EST
Where
Kalamazoo County, 0.69 mi N of Galesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.290, -85.420

A trained spotter reported one inch diameter hail near Galesburg.

Hail, Montcalm

When
July 27, 4:30 PM EST
Where
Montcalm County, 1.22 mi NE of Edmore
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.410, -85.030

A trained spotter reported that an inch and a quarter diameter hail fell near Edmore.

Thunderstorm Wind, Ingham

When
July 27, 5:13 PM EST
Where
Ingham County, Leslie
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.450, -84.430

Ingham county emergency management reported that several trees were blown down in Leslie and Onondaga.

Thunderstorm Wind, Eaton

When
July 27, 5:29 PM EST
Where
Eaton County, 2.15 mi ENE of Charlesworth
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.460, -84.640

Eaton county law enforcement reported that several trees were blown down near Wilcox road and Houston road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528357, 528358, 528359, 528360, 528361, 528364, 528365, 528362, 528366, 528367, 528369, 528370, 528373, 528374, 528375, 528377, 528378, 528380, 528381, 528383.